Toxicity of contrast media: an update.
SourceNetherlands Journal of Medicine, 66, 10, (2008), pp. 416-22
Article / Letter to editor
Display more detailsDisplay less details
Netherlands Journal of Medicine
SubjectIGMD 7: Iron metabolism; IGMD 9: Renal disorder; UMCN 5.4: Renal disorders
Renal toxicity of iodinated radiocontrast media (contrastinduced nephropathy; CIN) is a major cause of acute renal failure in hospitalised patients. Magnetic resonance imaging (MRI) is applied as an alternative technique but the use of gadolinium (Gd) containing contrast media carries the risk of nephrogenic systemic fibrosis (NSF), a potentially lethal disorder that occurs especially in patients with renal failure. In this article we give an update of the literature on toxicity of radiocontrast media and on preventive measures. Risk of nephrotoxicity of iodinated contrast media can be reduced by identification of high-risk patients. In these patients pre- and post-hydration with isotonic saline should be applied. When there is insufficient time to prehydrate, a short infusion protocol with sodium bicarbonate is preferable. There is a lack of evidence to support the use of oral or intravenous N-acetylcysteine or iso-osmolar contrast media. In order to prevent NSF , linear gadolinium chelates should not be used in patients with an estimated glomerular filtration rate (eGFR) of less than 30 ml/min. In patients with eGFR between 10 and 30 ml/min the small chance of NSF with cyclic Gd-containing chelates must be balanced against the high risk of developing CIN, and the morbidity and mortality associated with the start of dialysis. In patients without residual renal function, the small chance of developing NSF after macrocyclic Gd-enhanced MRI imaging may tip the balance to the use of iodine containing contrast media.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.